The intensive care unit of a hospital is where some of the most critically
injured and those with the most severe illnesses are taken. The unit can
be terrifying, especially for someone who is just waking up in the unit
without any idea of what is wrong or even where he or she is. Sadly, there
are many people in Youngstown and across Ohio whose trips to the ICU have
left them with post-traumatic stress disorder.

This serious, long-term medical condition can often be the result of vivid
hallucinations caused by sedatives. It is not surprising that many ICUs
use sedation for their patients — it can help to reduce a patient’s
pain levels, as well as keep him or her calm, but sedation can also intensify
hallucinations.

What is particularly disturbing is that ICU patients who experience delerium
and hallucinations are not entirely sure what is real and what is not.
Some of them may truly believe that they were subject to abuse, abandonment
and sadistic behavior on the part of medical faculty, despite adamant
denials by hospital staff. These hallucinations may continue long after
being discharged, which can severely affect how an individual lives his
or her life.

While not everyone admitted to the ICU develops PTSD, not even everyone
who has been sedated, there are some who believe the risk of PTSD could
be lessened by correctly prescribing sedatives. The correct dose, the
length of time sedatives are used or even the make up of sedatives should
all be considered when trying to reduce or eliminate the likelihood of
a patient developing PTSD.